Hospice Patients Alliance: Consumer Advocacy

Hospice Staff Almost Never Use Narcan To Counteract
Lethal Overdosages of Narcotics
Death from overdosage can be prevented
Pain Crisis is Not Necessary if Narcan is Titrated


Morphine (narcotic) Overdosage

The safe administration of narcotics in any health care setting can be assured by following accepted standards of practice for the prescribing and use of these types of medications. Medical research has clearly demonstrated that pain medications involving opioids/narcotics may be used safely when "titrated" or increased upward within accepted limits. Usually, if a patient is in severe pain, the standard allows an increase by an amount equal to 25% to 50% of the dosage previously given. This increase is calculated mathematically from the total narcotic being taken by the patient over a 24 hour period, then divided into doses to be given over the course of the following day.

We receive regular reports of patients who were either intentionally or accidentally overdosed with narcotics, usually morphine, which is quite commonly used in hospice settings. Opioid medications have the adverse effect or "side effect" of causing respiratory depression and a serious drop in blood pressure. When a patient is already dehydrated, they have very little fluid volume and therefore lower blood pressure. They also may have very slow respirations or breathing rate due to their metabolic condition. When narcotics are given, the breathing may shut down completely resulting in death, or the blood pressure may drop fatally.

The public is quite aware of the image of a physician or nurse in an acute care hospital setting using IV medications to bring the blood pressure back up when a patient's blood pressure is dropping. The medications used can save the life of the patient and are commonly used in the hospital setting. So, in hospital settings, patients are given medications to increase blood pressure and stabilize the patient.

Narcan can Be Titrated/Increased to Effective Dosage
(Fear of Pain Crisis Is False Reason Not to Use Narcan)

When a patient is in hospice, the hospice is neither supposed to hasten death nor prolong life (by attempting to cure a terminal illness which is not curable, by definition). One medication used to counteract the lethal effect of a narcotic is Narcan. Narcan removes the harmful effect of the narcotics so the patient can live. However, nurses are taught that the use of Narcan can cause a "pain crisis" in a patient who has used narcotics to relieve severe pain and who is given Narcan. The idea is that the Narcan will nullify the pain-relieving effect of the narcotic and the patient will go into extreme pain. However, just as narcotics can be increased gradually up to the level that provides relief of pain, Narcan can also be titrated up, or increased to the dosage that relieves the lethal effects of an overdosage.

For example, a physician ordered 2 mg. of morphine to be given each hour by intravenous pump ("PCA") and the nurse programmed the pump to deliver 20 mg of morphine per hour. In this case, the nurse and supervisor knew that an overdosage was being given, and had Narcan available to them, as do all hospice staff. They knew the patient would die if the overdosage continued to be administered, but instead of notifying the family that the overdosage was being given, simply waited for the patient's death. Later on, the family found out the patient got 10 times the dosage which the physician had ordered. If Narcan had been used, the patient's life could have been saved.

While some argue that it "doesn't matter" since the patient was terminal anyway, the reality is that terminally ill patients do wish to live, and their family members wish them to live. Terminally ill patients still have the experience of life, communicating with loved ones, even walking, eating, drinking or taking part in other activities. Even at the end stage, many of these patients still wish to live. It does matter to those who are the patients, their families and their friends. Think about a hypothetical case where the patient is your wife, husband or child, and every day left with your loved one is precious to you beyond words.

Just because a person is given a terminal diagnosis does not mean that they want to die immediately upon entering hospice. Yet that is what is happening to too many patients. Hospice nurses and other staff have a duty to inform the families of the availability of Narcan to counteract overdosages of morphine and other narcotic medications. However, due to fear of legal liability, they have acted to cover up their mistakes or acts by not informing the public, and patients have died needlessly.

Because Narcan is insufficiently used in hospices, very few hospice physicians and nurses have experience in using it. They therefore have unfounded fears about using Narcan. Narcan can be safely used to treat narcotic overdosages. If you wish to get a physician's medical advice about using Narcan or the use of Narcan, contact us here at Hospice Patients Alliance and we will provide contact information for a physician experienced in the use of Narcan.

A nurse asked:

"I understand the half-life is about 90 min. If any opiate is administered within that 90 min will any of that narcotic work: or, if too much narcan is given can more of the narcotic be given immediately to prevent withdrawal symptoms. How well is future doses of narcan going to work or will the dose have to be increased?quot;

Dr. Phillips answers:

"Narcotics and Narcan share the same receptor sites. So it is just a matter of the amount of each in any sequence. You can titrate downward to block narcotic effect or if you go too far that way add some more narcotic medication to go upward again."



                    -      Chuck Phillips, MD




Hospice Patients Alliance affirms that all human life is inherently valuable and that the role of hospice nurses, physicians and all other staff is to alleviate suffering and provide comfort for the sick and dying without sanctioning or assisting their suicide. A death with dignity allows for a natural death in its own time, while doing everything possible to assure relief from distressing symptoms. Hospice Patients Alliance works hard to promote quality hospice care throughout the USA. If you would like to support our mission, we hope you wille consider supporting our mission through a donation. Hospice Patients Alliance is a 501(c)(3) charitable nonprofit corporation and your donations are deductible to the full extent allowed by law.



Permission is granted to share these articles with others, to print them, or post them on other websites so long as credit
is given to the author and Hospice Patients Alliance with a link to this original page.


Back to Articles by Ron Panzer



Search This Site


About Us | Disclaimer | Donations | Euthanasia Issues | FAQS

? Find Hospice | Find MD Consult | Find Nurse Consult | Guide to Hospice

Help | Home | Hospice News Center | Hospice Regulations | Newsletter | ? Privacy Policy

HPA is a nonprofit, charitable 501(c)(3) patient advocacy organization





All material copyright of Hospice Patients Alliance ("HPA") unless otherwise credited.